Feature Articles

 

The Right Way to Get Off Antidepressants

If you are taking an antidepressant and want to come off it, how do you do it without causing withdrawal symptoms and adverse events?
The Right Way to Get Off Antidepressants
By Jennifer L.W. Fink
Published: April 11, 2018
 

Crissi Estep had been on Cymbalta (duloxetine) a few years when the medication seemed to stop working. At first, it effectively controlled both her fibromyalgia-related nerve pain and her depression, but “any successes I had had with it earlier were gone,” Estep says.

“I was very depressed, even agitated, and felt like I had plateaued,” she added. When Estep shared her concerns with her physician, he added Abilify (aripripazole) to her medication regimen.

Estep soon developed intolerable side effects. Frustrated, she decided to quit taking her antidepressants.

Because she’s a registered nurse, Estep knew that antidepressant medications are usually tapered before they’re discontinued. So, she developed her own tapering schedule: 1 day between doses, then 2, until the medicine was gone.

Severe withdrawal symptoms hit about five days after the medication cleared her system. “I genuinely thought I was having a heart attack,” Estep says. “I had chest pains and was shaky and nauseous. When I turned my head, it would swish, like water in a bowl.”

The South Carolina resident was in Maine at the time, camping with her family, “literally googling ERs,” she says, when her husband wondered aloud if her symptoms might be related to the cessation of her medication. Together, they looked up withdrawal symptoms for her antidepressants. Estep was experiencing almost all of them.

Between 2011 and 2014, approximately 1 in 9 Americans reported taking at least one antidepressant medication in the past month. Sixty-eight percent of those people had been on their antidepressant for two years or longer; 25% had been taking anti-depressant medication for 10 years or more. At some point — typically, when they’re feeling better, but sometimes when they are frustrated by side effects — nearly every person who uses an antidepressant considers stopping the medication. But, as Estep learned, stopping antidepressant treatment without medical guidance is risky and can cause uncomfortable side effects, as well as a relapse of depression.

You should also know that the more depressive episodes you have had, the more time you should take to come off of the medication. Harvard Women’s Health Watch says that for those who have had 3 or more such episodes should wait for at least 2 years once symptoms ease to considering weaning off an antidepressant.

Have a comment? Post a message on our Facebook page or message us on Twitter @Med_Shadow

Regarding weaning off, it’s important not to taper off to quickly. Time is your friend and you should take things slowly. Coming off too quickly can increase the risk of nasty withdrawal symptoms, and increase the risk of a relapse. It’s not uncommon for some long-time antidepressant users to need a year or more to come off of medication.

The good news is there’s a right way to get off antidepressants.

Set Yourself Up for Success

The best time to go off an antidepressant is when your depression is in remission and life is stable. “Big life transitions, such as a job change, graduating from college, getting married or having a baby, are not a good time,” says Carl Olden, MD, a family physician in Yakima, WA, and a member of the board of directors of the American Academy of Family Physicians.

It’s also a good idea to bolster your support system and boost self-care strategies. “You’ll have the best chances of success if you have a team around you,” says Jane Payne, MD, a psychiatrist in private practice in Portland, OR. Ideally, your team will include the medical professional who prescribes your medication and at least one or two close friends or family members who know about your history of depression.

“Be as forthright as you can with them about what depression was like for you, about how your behavior changed, and let them know you’re going off your medication, so they can be on the lookout for red flags,” Dr. Payne says. Also share with them some successful coping strategies you’ve used in the past (such as journaling, exercise or time in nature), and ask them to encourage and support your self-care efforts as you transition off medication.

With your health care provider, develop a plan. Your provider will want to know how you fare on days or weekends when you forget to take your antidepressant. That information will help your provider plan an appropriate quitting schedule. And if your antidepressant serves multiple purposes – say, managing nerve pain and depression – your provider may need to prescribe another medication to keep your health under control.

Don’t let your antidepressant prescription lapse. Make sure you have some left, “in case you need to start back up,” Dr. Olden says.

Go Slow

“Any medication that you’ve been on for more than a couple of weeks that works on the central nervous system has initiated changes within the brain to adapt to the presence of that medication,” Dr. Payne says. “If you suddenly take the medication away, the changes are still present without anything to balance them.”

Gradually tapering – decreasing the dose – of the medication over a period of time allows your body to readjust. That’s why clinicians recommend weaning antidepressant medication over a period of weeks — and often for far longer than that.

The length of the weaning period will vary depending on the antidepressant, dosage, duration of treatment and individual response. It may take as little as 5 days, or a month or more to wean completely off an antidepressant.

Follow the weaning schedule recommended by your healthcare provider, and don’t hesitate to report adverse effects.

“If you’re having withdrawal symptoms, find yourself unable to sleep or your mood is really up and down, it might be that you’re coming off too fast,” Dr. Payne says. A more gradual approach could eliminate your symptoms.

Know What to Expect

Some people experience a transient increase in depression-related symptoms, such as difficulty sleeping, anxiety and agitation, while coming off their medication. Other adverse symptoms may include constipation, diarrhea, dizziness and nausea.

In most cases, these symptoms will subside within a few weeks. “This is why it really helps to be in contact with a doctor who has a sense of your baseline, who can tell the difference between a rough patch and things going south,” Dr. Payne says. When in doubt, call your physician, who can help you determine if you need medical treatment.

If your depressive symptoms re-emerge after you’ve stopped the antidepressant, you may need to restart the medication – and that’s OK. “There are some folks who are better served by staying on antidepressants,” Dr. Olden says.

Estep restarted her antidepressant while still on vacation. After she returned home, she spoke to her doctor and “did a very slow wean” that was “pretty uneventful,” she says. One month later, she was off her antidepressant.

Jennifer L.W. Fink

Jennifer L.W. Fink is a Registered Nurse-turned-freelance writer based in Wisconsin. Her work has appeared in The Washington Post, Parents, Cancer Today and Ladies’ Home Journal. Jennifer is also the founder and creator of BuildingBoys.net.

Average: 3